Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 86, NWS Tucson, AZ

August 13, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 13, 2006, 7:00 PM MST for Pima County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2006, 7:00 PM MST (02:00 UTC)
Expired
Aug 13, 2006, 8:00 PM MST
In force
60 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 146 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2006-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2006-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2288 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 140203
FFWTWC
AZC019-140400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
700 PM MST SUN AUG 13 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 900 PM MST

* AT 700 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM OVER AJO...PRODUCING VERY HEAVY RAINFALL. 

THE HEAVIEST RAINFALL HAS BEEN ALONG HIGHWAY 85 BETWEEN AJO AND THE 
PIMA AND MARICOPA COUNTY LINES. RAINFALL RUNOFF WILL FILL NORMALLY DRY 
WASHES AND ROADWAY DIPS WITH RUNNING WATER. 

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER ROADWAY DIPS FILLED WITH 
RUNNING WATER.

LAT...LON 3231 11293 3232 11252 3251 11269 3251 11297

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 140222
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
719 PM MST SUN AUG 13 2006

AZC019-140400-
PIMA AZ-
719 PM MST SUN AUG 13 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR
NORTHWESTERN PIMA COUNTY...

AT 719 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER NORTHWEST PIMA 
COUNTY...ESPECIALLY NEAR THE TOWN OF AJO AND ALONG HIGHWAY 85 NORTH 
OF AJO. RAPID RAINFALL RUNOFF WILL QUICKLY FILL THE GIBSON ARROYO 
AND TEN MILE WASH IN AJO AS WELL AS THE RIO CORNEZ AND SIKORT CHUAPO 
WASHES TO THE WEST AND NORTH OF AJO.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3231 11293 3232 11252 3251 11269 3251 11297

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 140349
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
848 PM MST SUN AUG 13 2006

AZC019-140358-
PIMA AZ-
848 PM MST SUN AUG 13 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN PIMA
COUNTY...

AT 845 PM MST...LIGHT TO MODERATE RAINFALL CONTINUES ACROSS 
NORTHWEST PIMA COUNTY. ALTHOUGH EXCESSIVE RAINFALL RUNOFF FROM 
STORMS EARLIER THIS EVENING WILL CONTINUE TO DRAIN INTO NORMALLY DRY 
WASHES...ROADWAY DIPS AND OTHER LOW LYING AREAS...THE THREAT OF 
FLASH FLOODING HAS SUBSIDED. THEREFORE...THE FLASH FLOOD WARNING FOR 
NORTHWEST PIMA COUNTY HAS BEEN CANCELLED. 

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

LAT...LON 3231 11293 3232 11252 3251 11269 3251 11297

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 1:45 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 13, 1:45 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST SUN AUG 13 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER SOUTHEAST
ARIZONA FOR CONTINUED THUNDERSTORM ACTIVITY THIS WEEK.

&&

.DISCUSSION...LARGE COMPLEX FROM NORTHERN SONORA FED DEBRIS CLOUD
AND MOISTURE INTO SOUTHEAST ARIZONA WITH MULTIPLE OUTFLOWS EARLIER
TODAY. 12Z KTUS SOUNDING CAME IN WITH A HEALTHY 1.6 INCHES
PRECIPITABLE WATER AND PLENTY UNSTABLE. SOME LOW LEVEL SHEAR BUT
WINDS ARE QUITE LIGHT AT STEERING LEVELS. SCATTERED CONVECTION HAS
HAD NO PROBLEM FROM THE MORNING HOURS ON. VERY SLOW MOVEMENT WITH
TRAVEL MAINLY BASED ON REBUILDING THROUGH DISCONTINUITIES AND
FOLLOWING MOISTURE GRADIENTS. HEAVY RAIN THE MAIN CONCERN WITH
ISOLATED WET MICROBURSTS A POSSIBILITY.

INFLUENCE OF DEVELOPING WEST COAST TROUGH SEEMS TO BE LOOSING ITS
PUNCH AT THIS LATITUDE. AREAS FROM TUCSON EAST NOT LIKELY TO SEE
MUCH IN THE WAY OF SIGNIFICANT DRYING AS WE KEEP MORE OF A SOUTHERLY
COMPONENT TO OUR FLOW...KEEPING THE DEEPER MOISTURE IN OR VERY NEAR
TO THE AREA. THE FORECAST HAS MODERATED BACK FROM THE PREVIOUSLY
EXPECTED DRYING TREND TO A MORE SEASONAL MID AUGUST FORECAST.
EASTERLY WAVE NEAR FAR SOUTHWEST TEXAS / NORTHERN MEXICO WILL HAVE
TO BE WATCHED...BUT MAY END UP PULLING UP AND AROUND THE HIGH SHORT
OF ARIZONA.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:00 PM MSTFlash Flood WarningTWCPinal60 min
Aug 13, 7:03 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 14, 1:17 PM MSTFlash Flood WarningTWCCochise58 min
Aug 14, 2:01 PM MSTFlash Flood WarningTWCPima59 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.